November 26, 2021

38 thoughts on “How do antibiotics affect your period

  1. I had a an UTI a month ago and then I took medicine. I should be on my periods, but I haven’t yet. I started feeling cramps on the abdomen few weeks ago but it just happen for a minute then I get fine quickly I really don’t know what is happening. I get cramps everyday

  2. same here! I had a UTI about two weeks ago and am still on anitbiotics for it. My cycle is normally regular but its now 1 day late. A day late means a lot to my body because the last time I was late in the past 31 years , 9 months later I gave birth to a 7lbs 12oz baby girl, LOL

  3. Hey! I’ve been taking an antibiotic for cystic acne, Solodyne, since November 4th and I am now 5 days late. There was basically no chance I’d be pregnant, but I took a test anyway, and it is negative. However, being this late weirds me out. I had my annual recently (5 weeks ago), no infections, no PCOS, nothing else is new except this antibiotic in my life. I do not take the pill. I’ve never experienced a delayed period for the past 18 years.
    I feel like my period has been about to start, severe cramps, back hurts, headaches, etc. I’m calling my dermatologist tomorrow and letting her know. Other women should be aware a delayed period is a potential side effect of antibiotics.

  4. I had my period few days ago but then I had to go my Dr. because of a sinus infection. He prescribed amoxicillin and my period just stopped the next day. Is that because I’m taking the amoxicillin? Will it start again when I finish the antibiotics?

    1. Hi , the antibiotic is not having any effect on your periods , and takes 3 days before being in your system. BUT have an effect on your birth control pill by reducing its effect. So please double your protection with a condom to make sure to prevent unwanted pregnancy.

      Good luck

  5. Actually taking antibiotics can affect your menstrual cycle. The most common result is that it delays your period. This has to do with the way that the antibiotic affects the breakdown and uptake of estrogen in your body. Obviously if you have concerns you should seek qualified medical help.

  6. hi,had sex 4 days after my menstruation and 3 after I experienced smelly discharges coming out of my vagina, then I took amoxy 500, cause there were some odor smell in my vagina. my periods delayed for 2 days and feeling cramps around my waist and abdominal, also heartburn and stomach ulcers were there. after 2 days my menstruation showed up but still with painful cramps, and suddenly stopped. what could be the problem?

  7. Hi I need help..my period is 25days late and I have been on 2 different antibiotics for my tooth infection,but I’ve missed my period completely taking these pills and now I’m having cramps coming and going in my abdominal erea along with sensitive breast, but the thing is also I’ve almost always had irregular periods,could this be the antibiotics?
    What could be the problem? Please help

  8. Hi Mariaan, antibiotics can delay your period. But along with those symptoms you are experiencing, you might be pregnant now. You should take a pregnancy test for confirmation. Regards

  9. hi I’ve been diagnosed with an infection and the doctor gave me doxited, flagyl, prolied pills but when I started the treatment it was my first day on my period and on the third day my period stopped and my tummy raises and I’m feeling pains on my abdomen. Is it normal cause I’m still taking the medication?

    1. Hi Khabo, these pills might cause side effects such as stomach discomfort, nausea, dizziness,etc. I am not sure if your period ending on the third day is related to you taking the medication though. If you have any serious concerns please relay such to your health care provider.

  10. My name is Celine. I had a nasal infection and amoxicillin was prescribed. My period is about 3 days late, i have this awkward feeling within me and maybe it’s hallucination so i took a PT using PT strip and it reads negative. I have 10 days to go with these drugs. do I go on or just quit? And could it be the drugs? Also, how long can my period be delayed?

    1. Hi Celina, Amoxicillin can cause a whole host of changes in the body including menstrual irregularities. So it may be possible that this is what is causing your delayed period. Over the years anti-biotics have been known to delay periods for a couple days or so. However if 1 week has passed and your period has not come do not hesitate to re-take another pregnancy test.

  11. I’ve taken tinidozela one doze of 4 tablets. I have now got my period with such severe cramps and its very heavy. what would be the cause for this and what can i take to get rid of the pain because paracetamol is absolutely not helping.

    1. Hi Mam, the taking of tinidozela does cause some side effects such as: constipation, diarrhea, stomach cramps. Prior to taking this drug if you have never before experienced these symptoms during your period then this might heavily be the reason why.

  12. Hi, I’m 35 and I had a D&C last month due to a missed miscarriage. My first period after it started off light for a few days then got heavier and heavier to the point where I was leaking through towels and passing clots the size of my thumb. The clots had a nasty smell so my doctor put me on a week’s course of Amoxycillin and Clavulnate potassium in case there’s any leftover miscarriage tissue that has become infected. Blood tests and swabs just came back clear and I finish the antibiotics on Friday. I’m due to ovulate this week (around the middle of the week) but I want to delay sex until Saturday, the day after I finish the antibiotics. How likely is it that Ovulation will be delayed until the end of this week or even next week (assuming I ovulate at all)? I really want to get back to tying to conceive but I don’t want to risk aggravating any infection that might be left (I’m still spotting). Early Pregnancy Unit are refusing to give me a scan to check for leftover tissue although a pregnancy test came up negative a few weeks ago (I wanted to see if my hormone levels had gone back down to normal).

    1. Hi Carolyn,
      Sorry to hear you miscarried. Please ensure that the scans you are about to do return clean ensuring all tissue has been removed from your previous miscarriage and procedure before attempting to conceive again. I understand you want to try again ASAP but hold off until you know and are satisfied that all is well and that you’ve gotten the green light from your doctor.

  13. Started taking augmentin 875 Monday afternoon, Wednesday afternoon I started my period. It is different than usual, not really bloody more of a clear discharge with bright blood and today (Friday) my period is gone. Could this be caused by the antibiotic? Also I think I might be getting a yeast infection because my vagina is kind of itchy/uncomfortable.

    1. Hi Lauren, yes antibiotics over the years have been known to cause menstrual irregularities. So this might be essentially why you are having this issue. You have concerns about having a yeast infection, please consult your doctor to be properly examined for this to be diagnosed and treated.

  14. Hi been taking antibiotics for a tooth abscess and my period started 5 days early and is heavier then normal. Is this a normal reaction?

    1. Hi there Sarah! A heavy course of antibiotics may affect your menstrual cycle. If your periods are delayed then get it evaluated from your doctor. Apart from antibiotics, there are many other reasons for a delayed period. The other causes are hormonal imbalance like in PCOS (Polycystic ovarian syndrome), stress, obesity, malnutrition, anemia, hypothyroidism, illness, etc.

  15. Been having severe pain in my abdomen and headaches with delayed menses and also have been taking injection and cipronol for my vaginal infection because it comes with smell now the smell has gone but I still full and tight in my tummy and lots of pains.

  16. I took antibiotic a month ago for a 10 days because of a sinus infection. I’m now 2 weeks late. I took a pregnancy test last week and it was negative, and I plan on taking another one tomorrow. How long will it take for me to be back to normal?

    1. Hi there Sammie! Antibiotics surely can delay or disrupt your periods. And it depends on how long your body can come back to normal. Regards

    2. Hi, I started taking clarithromycin, rabeprozle and metronidazole for my PUD but have taken metrondazole for uti but didn’t complete the dosage for the treatment before starting the new course. Am supposed to see my period today but has started. Am feeling cramps around my abdomen radiating to my legs and my breast is somehow paining me. I did pregnancy test six days ago. Pls am worried.

      1. I mean that my period has not started and I did pregnancy test six days ago and it was negative. Pls what do I do or is it normal.

      2. Hello there Aisha, yes, anti-biotics can definitely affect or even cause your cycle to start at a later date and also can cause the body to produce weird symptoms. All the best.

  17. Hey my name is Neika I took antibiotics in January for my tooth and I haven’t had my period in 8 days and I have never missed a period. When I was taking the pills I had some spoting but now I have no periods can it be from the antibiotics?

  18. Hi there Neika! Taking antibiotics can cause a delayed period or a missed period. And yes, your periods might be disturbed because of those antibiotics you are taking. Regards

Comments are closed.